Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 49, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 2, 2019, 3:59 PM MDT for Hettinger County, North Dakota. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2019, 3:59 PM MDT (21:59 UTC)
- Expired
- Jul 2, 2019, 5:00 PM MDT
- In force
- 61 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 2.5 in
- Wind
- 60.0 mph
County Hettinger County, ND
The radar
The Bismarck radar (KBIS), 143 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 4:15 PM MDT | HAIL 1.75 | 2 S Regent, ND | RELAYED VIA BROADCAST MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 2:38 PM MDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 268 J/kg
- Mixed-layer CIN
- -208 J/kg
- Mixed-layer LCL
- 1177 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
921
WUUS53 KBIS 022159
SVRBIS
NDC041-022300-
/O.NEW.KBIS.SV.W.0049.190702T2159Z-190702T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
359 PM MDT Tue Jul 2 2019
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Central Hettinger County in southwestern North Dakota...
* Until 500 PM MDT.
* At 358 PM MDT, a severe thunderstorm was located over Regent, or 12
miles west of Mott, moving east at 20 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Public.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Mott around 440 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4633 10275 4642 10274 4652 10267 4650 10218
4623 10222
TIME...MOT...LOC 2158Z 280DEG 17KT 4640 10260
TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
$$
EDWARDS1 follow-up statement
699
WWUS53 KBIS 022218
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
418 PM MDT Tue Jul 2 2019
NDC041-022300-
/O.CON.KBIS.SV.W.0049.000000T0000Z-190702T2300Z/
Hettinger ND-
418 PM MDT Tue Jul 2 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR CENTRAL HETTINGER COUNTY...
At 418 PM MDT, a severe thunderstorm was located over Mott, moving
east at 25 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Public.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Mott and Regent.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4630 10261 4640 10260 4651 10251 4650 10218
4623 10222
TIME...MOT...LOC 2218Z 283DEG 21KT 4636 10238
TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
$$
EDWARDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:14 PM MDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 2, 2:14 PM MDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 314 PM CDT Tue Jul 2 2019 .SHORT TERM...(This afternoon through Wednesday) Issued at 314 PM CDT Tue Jul 2 2019 Severe weather potential this afternoon and tonight highlights the short term forecast period. At the surface, a cold front extended from southwestern North Dakota, northeast to central, and into northeastern North Dakota. This boundary will serve as the focus for convective initiation over our area in the next couple of hours as two upper level waves, noted on water vapor imagery, spread across the Northern Plains. Some storms have formed over the higher terrain in Montana and northern Wyoming and this activity will continue to slowly propagate towards the western part of the state. However, CAMs have been consistent with also initiating at least isolated thunderstorms all along the frontal zone. 19z SPC mesoanalysis shows an uncapped environment along and ahead of the front with 1500-2000 J/kg of MLCAPE co-located with 35 to 45 knots of effective layer shear. This seems to match up well with the growing field of agitated cumulus along and south of the front with a few attempts at convection apparent over parts of the southern James River Valley. Any storms that form along this boundary may initially remain discrete and should intensify rapidly, becoming supercells. Large hail up to golf ball size still seems reasonable with the best potential localized over the far southwest and south central. Damaging wind gusts and heavy rainfall will also be possible, especially if storms grow upscale and train along the boundary. With this potential of training storms, there is a non-zero chance of localized flash flooding, but confidence is currently low regarding the coverage of training storms. Regarding the tornado potential, low level shear appears to be lacking this afternoon but may increase towards the evening hours as a modest low level jet begins to kick in and enhanced storm relative helicity along the boundary is realized. However, with the deep layer shear vectors almost parallel to the boundary by tonight, linear/multicell storm modes by then may temper the tornado threat. Still, there appears to be at least some tornado potential across the far southwest if storms can remain discrete by the time the better low level wind fields advect into the area. .LONG TERM...(Wednesday night through Tuesday) Issued at 314 PM CDT Tue Jul 2 2019 The pattern will remain active for most of the long term period with more severe potential Wednesday evening and into the overnight hours as an MCS scrapes across the ND/SD border. By Thursday morning, we may see a break in the activity before showers develop once again in the afternoon and evening, making for cool and damp late afternoon and night on Independence Day. Daily chances for showers and thunderstorms will continue Friday through Tuesday. While much uncertainty still exists within the latest model solutions, one or two of these days could see more strong to severe storms. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 314 PM CDT Tue Jul 2 2019 A frontal boundary that will stall out along or just south of Interstate 94 will be the focus of thunderstorm development this afternoon and into Wednesday morning. MVFR ceilings currently located over KISN and KMOT should give way to VFR conditions in the next couple of hours. For the rest of the period, VFR conditions will generally be expected, although patchy MVFR or IFR conditions will be possible under any of the stronger thunderstorm cores. A few severe storms will be possible this afternoon and evening with large hail up to golf ball size, damaging wind gusts, and heavy rainfall. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...ZH LONG TERM...ZH AVIATION...ZH
Hazardous weather outlook, Jul 2, 1:35 PM MDT, 2 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 235 PM CDT Tue Jul 2 2019 NDZ012-013-018>023-025-031>037-040>048-050-051-031945- McHenry-Pierce-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster- Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman- Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- 235 PM CDT Tue Jul 2 2019 /135 PM MDT Tue Jul 2 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms, some possibly severe, are expected to develop by mid to late afternoon and continue through tonight. Main threats are large hail to golfball size, damaging winds to 60 mph, and heavy rainfall. A tornado or two may be possible across the far southwest. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Chances for thunderstorms will continue on a daily basis. Some thunderstorms could be severe Wednesday. Heavy rainfall is also possible Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed from mid afternoon today through late tonight. NDZ001>005-009>011-017-031945- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McKenzie- 235 PM CDT Tue Jul 2 2019 /135 PM MDT Tue Jul 2 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is chance for thunderstorms Wednesday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. ZH
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 8:47 PM MDT | Special Weather Statement | BIS | Divide | 43 min |
| Jul 1, 8:59 PM MDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 61 min |
| Jul 1, 9:48 PM MDT | Special Weather Statement | BIS | Burke | 42 min |
| Jul 1, 9:55 PM MDT | Special Weather Statement | BIS | McKenzie | 35 min |
| Jul 1, 10:35 PM MDT | Special Weather Statement | BIS | Renville | 40 min |
| Jul 2, 12:50 AM MDT | Special Weather Statement | BIS | Dunn | 40 min |
| Jul 2, 1:27 AM MDT | Special Weather Statement | BIS | McLean | 48 min |
| Jul 2, 1:57 AM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 48 min |
| Jul 2, 3:02 PM MDT | Severe Thunderstorm Warning | BIS | Hettinger, Slope | 58 min |
| Jul 2, 4:08 PM MDT | Severe Thunderstorm Warning | BIS | Emmons, Sioux | 52 min |
| Jul 2, 4:17 PM MDT | Severe Thunderstorm Warning | BIS | Sioux | 43 min |
| Jul 2, 4:25 PM MDT | Tornado Warning | BIS | Hettinger | 35 min |
| Jul 2, 4:27 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley, Slope | 63 min |
| Jul 2, 4:43 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger | 62 min |
| Jul 2, 5:11 PM MDT | Severe Thunderstorm Warning | BIS | Slope | 53 min |
| Jul 2, 5:15 PM MDT | Severe Thunderstorm Warning | BIS | Morton, Sioux | 19 min |
| Jul 2, 5:29 PM MDT | Severe Thunderstorm Warning | BIS | Emmons | 61 min |
| Jul 2, 5:44 PM MDT | Severe Thunderstorm Warning | BIS | Grant | 18 min |
| Jul 2, 5:46 PM MDT | Special Weather Statement | BIS | Billings | 44 min |
| Jul 2, 5:54 PM MDT | Severe Thunderstorm Warning | BIS | Stutsman | 51 min |
| Jul 2, 5:57 PM MDT | Severe Thunderstorm Warning | BIS | Emmons | 24 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.